Alabama, 2003

Flood in Alabama, May 20 to 22, 2003

May 20 to 22, 2003 · NWS BMX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 2:11 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, May 20, 2:11 AM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
305 AM CDT MON MAY 19 2003

CDFNT TO OUR WEST THIS MRNG CURRENTLY EXTENDING FROM SERN MO INTO
CNTRL TX WITH SFC WEDGE FROM CAROLINAS W INTO NE AL.  AIR MASS
REMAINS VERY MOIST ACRS CWA BUT RATHER STABLE AT THIS TIME.  MODELS
IN AGREEMENT THAT CDFNT SHUD PUSH INTO NW AL BY 00Z.  EXPECT
MAINLY SCATTERED ACTIVITY ACROSS AREA TODAY...BUT WILL KEEP POPS
LIKELY NW ZONES DUE TO APPROACH OF CDFNT BY LATE AFTERNOON.  AS CDFNT
MOVES INTO AREA TONIGHT...MARGINAL INSTABILITY...HIGH PW VALUES...AND
LOW LEVEL CONVERGENCE SHOULD COMBINE TO TRIGGER NUMEROUS SHOWERS AND
THUNDERSTORMS NEAR THE FRONT.  EVEN THOUGH FFG VALUES HAVE INCREASED
SOME THE PAST COUPLE OF DAYS...THEY STILL REMAIN FAIRLY LOW AND
SITUATION WILL NEED TO BE MONITORED FOR POSSIBLE FFA FOR TONIGHT.
WILL MENTION LOCALLY HEAVY RAINFALL FOR TONIGHT AND WILL ALSO
HIGHLIGHT IN HWO.              .

CDFNT SLOWS AS IT MOVES INTO AREA TONIGHT AND SFC WAVE WILL DEVELOP
ALONG IT AND MOVE SLOWY E ON WED.  THIS WILL KEEP SHOWERS AND TSTMS
ACRS THE AREA THROUGH WED...AND PROBABLY INTO WED NIGHT...ESPCLY IN
SERN SECTIONS.  BY THURSDAY MRNG LOW SHOULD FINALLY BE MOVING INTO
SRN GA WITH DCRSG CLDS SERN SECTIONS.  DRIER CONDITIONS SHOULD
PREVAIL AFTER THAT TIME THROUGH THE HOLIDAY WEEKEND.

BHM 075/063 074/058 078 5752
MGM 080/067 076/063 080 4775

.BHM...NONE.
Hazardous weather outlook, May 20, 6:26 AM CST, 1 hour 34 minutes before
ALZ011>015-017>050-201430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 AM CDT TUE MAY 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

WARM...MOIST...AND UNSTABLE AIR WILL RETURN TO FORECAST AREA TODAY
AHEAD OF AN APPROACHING COLD FRONT.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL REDEVELOP ACROSS MUCH OF THE AREA...AND WITH
A LACK OF STRONG UPPER LEVEL DYNAMICS...SEVERE STORMS ARE NOT LIKELY.
HOWEVER...WITH THE ABUNDANT MOISTURE AVAILABLE...SOME SHOWERS OR
STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.  SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT TONIGHT...WHICH
COULD RESULT IN LOCALIZED FLOODING.  IF THE SYSTEM HOLDS TOGETHER AS
FORECAST...A FLASH FLOOD WATCH MAY BE REQUIRED FOR AT LEAST A PORTION
OF THE FORECAST AREA TONIGHT.

RIVER FLOODING ALSO CONTINUES ACROSS THE AREA. SEE SPECIFIC RIVER
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

RIVER FLOODING WILL CONTINUE THROUGH MIDWEEK...THEN GRADUALLY
DIMINISH THURSDAY AND FRIDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS
SHOULD NOT BE NECESSARY TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pickens

When
May 20, 8:00 AM CST to May 22, 8:00 AM CST
Where
Pickens forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

The Tombigbee River at the Bevill Lock and Dam was above flood stage of 122 feet during this period of time. The maximum crest was 124.36 feet at noon CDT on May 21.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360701.